Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 8, 2005, 6:39 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2005, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 8, 2005, 7:18 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Lyon County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2764 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 082340 TORTOP KSC111-197-090015- /O.NEW.KTOP.TO.W.0015.050608T2339Z-050609T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 639 PM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS SOUTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ALLEN...OR ABOUT 16 MILES NORTH OF EMPORIA...MOVING NORTH AT 10 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES THIS POSSIBLE TORNADO COULD INCLUDE ALLEN AND BUSHONG. FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS. COVER YOUR HEAD. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVER WEATHER INFORMATION. LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630 $$
3 follow-up statements
000 WWUS53 KTOP 082355 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 655 PM CDT WED JUN 8 2005 KSC111-197-090015- /O.CON.KTOP.TO.W.0015.000000T0000Z-050609T0015Z/ WABAUNSEE-LYON- 655 PM CDT WED JUN 8 2005 ...A TORNADO WARNING CONTINUES UNTIL 715 PM CDT FOR NORTH CENTRAL LYON AND SOUTH CENTRAL WABAUNSEE COUNTIES... AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NEAR ALLEN...OR ABOUT 20 MILES NORTH OF EMPORIA... MOVING NORTH AT 10 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS. COVER YOUR HEAD. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630 $$
000 WWUS53 KTOP 090006 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 703 PM CDT WED JUN 8 2005 KSC111-197-090015- /O.CON.KTOP.TO.W.0015.000000T0000Z-050609T0015Z/ WABAUNSEE-LYON- 703 PM CDT WED JUN 8 2005 ...A TORNADO WARNING CONTINUES UNTIL 715 PM CDT FOR NORTH CENTRAL LYON AND SOUTH CENTRAL WABAUNSEE COUNTIES... AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 4 MILES NORTH OF ALLEN...OR ABOUT 22 MILES NORTH OF EMPORIA...MOVING NORTH AT 10 MPH. ALTHOUGH NO REPORTS OF TORNADOES HAVE BEEN RECEIVED...MAINLY BECAUSE THE STORM IS OVER OPEN COUNTRY...RADAR INDICATES A TORNADO COULD DEVELOP RAPIDLY. IF THIS OCCURS...THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630 $$
000 WWUS53 KTOP 090018 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 716 PM CDT WED JUN 8 2005 KSC111-197-090026- /O.EXP.KTOP.TO.W.0015.000000T0000Z-050609T0015Z/ WABAUNSEE-LYON- 716 PM CDT WED JUN 8 2005 ...THE TORNADO WARNING FOR NORTH CENTRAL LYON AND SOUTH CENTRAL WABAUNSEE COUNTIES EXPIRES AT 715 PM CDT... AT 716 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WARNING DOES REMAIN IN EFFECT UNTIL 815 PM FOR NORTHERN LYON...MORRIS...AND SOUTHERN WABANUSEE COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:10 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 8, 3:10 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 PM CDT WED JUN 8 2005 .DISCUSSION... TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN CONCERNS. SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL AREAS BY LATE TONIGHT. LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST COAST. OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY. GIVEN THIS...EXPECT SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT. TIMING OF OF MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED HIGHER THREAT FOR SIG SEVERE. NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR PRECIPITATION WILL DECREASE. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING UNTIL 7 AM THURSDAY. && SK/GP
Hazardous weather outlook, Jun 8, 5:25 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT WED JUN 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-091012- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 525 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST CENTRAL...AND NORTHEAST KANSAS THIS EVENING. WITH EXTREME INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE INTO THE EVENING HOURS. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM ABILENE TO MANHATTAN TO MARYSVILLE. ADDITIONALLY VERY HEAVY RAINFALL...WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON. AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY RAINFALL. THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER APPEARS TO BE FRIDAY INTO FRIDAY NIGHT. HOWEVER...WITH SIGNIFICANT MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 8, 5:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TORNADO 2 NW OSKALOOSA 39.24N 95.34W
06/08/2005 JEFFERSON KS LAW ENFORCEMENT
&&
DENNISLocal storm report, Jun 8, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL READING 38.52N 95.95W
06/08/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 5:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 W OSAGE CITY 38.63N 95.86W
06/08/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 6:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 W OSAGE CITY 38.63N 95.86W
06/08/2005 0.88 INCH OSAGE KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 6:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 S BURLINGAME 38.72N 95.83W
06/08/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
0620 PM HAIL 2 W PERRY 39.08N 95.43W
06/08/2005 1.75 INCH JEFFERSON KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 6:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 E TOPEKA 39.05N 95.66W
06/08/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
DENNISThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 5:02 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 43 min |
| Jun 8, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 50 min |
| Jun 8, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Jun 8, 5:24 PM CDT | Tornado Warning | TOP | Jefferson | 51 min |
| Jun 8, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 40 min |
| Jun 8, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 49 min |
| Jun 8, 6:16 PM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
| Jun 8, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Jun 8, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 36 min |
| Jun 8, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| Jun 8, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 59 min |
| Jun 8, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 33 min |
| Jun 8, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 41 min |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.